Call Us Today! 760-536-5592
Encinitas, CA

Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first begin taking it is a natural thing to do. Will it give you a dry mouth or make you feel nauseous? There is a more severe potential side effect that you might not recognize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs cause this problem, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.

In addition to the drugs that can lead to loss of hearing, there are a few that cause tinnitus only. Tinnitus is a phantom sound people hear that usually presents as:

  • A windy sound
  • Ringing
  • Popping
  • Thumping

Normally if you quit using the medication the tinnitus will go away. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

The list of drugs that can cause temporary or permanent hearing loss may shock you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might better know as aspirin. While all these can lead to some hearing issues, they are reversible when you quit taking the meds.

Antibiotics come in as a close second for common ototoxic medications. Not all antibiotics are ototoxic, however. You may have heard of some of these that aren’t:

  • Gentamycin
  • Erythromycin
  • Vancomycin

As with the painkillers, the issue goes away once you stop using the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics which result in tinnitus but there are greater offenders in this category:

  • Marijuana
  • Tonic water
  • Caffeine
  • Nicotine

Each and every time you enjoy your coffee in the morning, you are subjecting your body to something that might cause your ears to ring. Once the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The prescribed amount should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

They differ depending on the medication and your ear health. Slightly irritating to completely incapacitating is what you can usually be expecting.

Be on guard for:

  • Hearing loss on one or both sides
  • Blurring vision
  • Vomiting
  • Tinnitus
  • Difficulty walking
  • Poor balance

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You should never stop using what your doctor tells you to. Remember that these symptoms are temporary. You should feel secure asking your doctor if a prescription is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. Also, get a hearing exam with a hearing care expert.